Missouri, 2006

Lightning Strike in Missouri, May 31, 2006

May 31, 2006 · NWS PAH · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 31, 12:36 PM CST, 6 hours 9 minutes earlier.

Area forecast discussion, May 31, 12:36 PM CST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
136 PM CDT WED MAY 31 2006

.DISCUSSION...

MAIN CONCERNS FOR THIS FORECAST CONTINUE TO BE POPS THROUGH THURSDAY
NIGHT.

OVER THE NEXT SEVEN DAYS...AS AN H5 RIDGE BUILDS OVER THE
ROCKIES...AN H5 TROF IS FORECAST TO DEVELOP INTO A CLOSED LOW OVER
THE GREAT LAKES REGION...THEN DROP SOUTHEAST ACROSS THE MID OHIO
VALLEY. THIS WILL PUT THE CWA IN A NORTHWEST FLOW REGIME WHICH
SPELLS A RELIEF FROM THE HEAT AND HUMIDITY...BUT DIFFICULT TO TIME
IMPULSES OF ENERGY MOVING SWIFTLY THROUGH THE FLOW.

IN THE MEANTIME...A VERY SLOW MOVING AND WEAK COLD FRONT CONTINUES
TO CREEP SLOWLY TOWARD THE CWA. WITH ZONAL FLOW NEARLY PARALLEL TO
THE FRONT...FORWARD PROGRESS WILL REMAIN VERY SLOW. MODELS VARY
SLIGHTLY ON THE FRONTAL POSITION AT 12Z THURSDAY...BUT SINCE THEY
ALL LOOK REASONABLE...WILL SPLIT THE DIFFERENCE. THEREFORE...TONIGHT
WILL GO WITH HIGH CHC POPS (54%) ALONG THE NORTHWEST AND WEST
BORDERS OF THE CWA TAPERING OFF TO 40% OVER THE SOUTHEAST
CORNER.

WILL KEEP 75% POPS EVERYWHERE THURSDAY AS THE FRONT CROSSES THE
AREA. WILL MENTION THE POSSIBILITY OF HEAVY RAIN WITH NEAR TROPICAL
AIRMASS IN PLACE AND DECENT FORCING. THURSDAY NIGHT WITH PLENTY OF
MOISTURE LAGGING BEHIND THE FROPA COMBINED WITH ELEVATED
INSTABILITY...WILL GO WITH LIKELY POPS OVER THE SOUTHEAST CORNER
TAPERING OFF TO LOW CHC POPS OVER THE NORTHWEST.

WILL KEEP IT DRY ON FRIDAY FOR NOW. THE BATTLE WILL BE BETWEEN
CYCLONIC FLOW ALOFT WITH LIMITED MOISTURE AND SURFACE HIGH PRESSURE
BUILDING INTO THE REGION. NAM SHOWING INCREASING MID LEVEL LAPSE
RATES AND H5 COLD AIR ADVECTION ON FRIDAY...BUT MOISTURE IS NOT THAT
IMPRESSIVE. GFS SOLUTION MUCH MORE LAID BACK ON ALL ACCOUNTS...SO
WILL HAVE TO WAIT AND SEE ON THAT ONE. THE HIGH PRESSURE SHOULD KEEP
THE REGION DRY AND LESS HUMID WITH MORE SEASONAL TEMPERATURES OVER
THE WEEKEND AND INTO EARLY NEXT WEEK.

THE NEXT FRONTAL SYSTEM IS PROGGED TO MAKE ITS WAY INTO THE AREA
TUESDAY NIGHT. EARLIER RUNS WERE BRINGING QPF INTO THE CWA ON
TUESDAY...BUT LATEST GFS AND DGEX GUIDANCE NOW SHOWING PRECIP MOVING
IN TUESDAY NIGHT. WILL BACK OFF ON SCHC POPS ON TUESDAY.

WITH NORTHWEST FLOW ALOFT...THIS FRONT SHOULD MAKE BETTER PROGRESS
AND SHOULD CLEAR THE SOUTHEAST CORNER OF THE CWA BY LATE WEDNESDAY
AFTERNOON. FOR NOW WILL JUST GO WITH SCHC POPS FOR TUESDAY NIGHT AND
WEDNESDAY.

NAM/GFS MOS TEMPS SIMILAR...SO WILL FOLLOW FAIRLY CLOSELY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

JAP
Hazardous weather outlook, May 31, 3:55 AM CST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
455 AM CDT WED MAY 31 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
455 AM CDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE QUAD STATE
MAINLY THIS AFTERNOON AND THIS EVENING. ALTHOUGH ORGANIZED SEVERE
WEATHER IS NOT ANTICIPATED...A FEW STORMS MAY BRIEFLY PULSE UP TO
NEAR SEVERE LEVELS...PRODUCING MARGINALLY SEVERE HAIL OR WIND
DAMAGE. THIS WILL BE MOST LIKELY DURING THE AFTERNOON OR EARLY
EVENING. DUE TO VERY SLOW STORM MOTION...ISOLATED VERY HEAVY
RAINFALL COULD BE A PROBLEM WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD THUNDERSTORMS ARE EXPECTED THROUGHOUT THE REGION
THURSDAY...AND A GOOD CHANCE OF THUNDERSTORMS IS FORECAST FOR
THURSDAY NIGHT. GIVEN THE NUMBER OF STORMS EXPECTED AND A
RELATIVELY SLOW STORM MOTION...HEAVY RAINFALL WILL BE A
SIGNIFICANT THREAT THROUGOUT THE QUAD STATE THURSDAY AFTERNOON AND
EVENING. IN ADDITION...A FEW STORMS MAY ONCE AGAIN PULSE UP TO
NEAR SEVERE LEVELS...PRODUCING MARGINALLY SEVERE HAIL AND WIND
DAMAGE. ANY SEVERE WEATHER WILL BE VERY ISOLATED AND WILL BE MOST
LIKELY DURING THE AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY. AT THIS TIME...SEVERE
WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE VERY BRIEF NATURE OF ANY POTENTIAL SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SPOTTERS
SHOULD CONTINUE TO MONITOR THE FORECAST CLOSELY THROUGH
THURSDAY...AND BE PREPARED TO OBSERVE STORMS AND MAKE REPORTS IF
NECESSARY.

DRS

The radar

The Paducah radar (KPAH), 150 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Wayne

When
May 31, 6:45 PM CST
Where
Wayne County, Lowndes
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

An adult female was hospitalized overnight for injuries received due to a lightning strike. After running outside in the rain to retrieve a keyless entry device from her vehicle, she was holding the door knob of her house when she saw a flash. She was knocked unconscious. The inside of her hand was blistered, and she lost the use of her hand. She was expected to regain the use of her hand after weeks of physical therapy.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508163.